Xanax Withdrawal and Addiction
Many of us have been there. You are feeling anxious - your heart is racing, you feel as though you might pass out. You've told yourself you're going to die or go crazy. Panic attacks are absolutely no fun! In fact, they send scores of people to emergency rooms all over the world. When doctors find nothing wrong, it only heightens the anxiety. I mean after all, something MUST BE Wrong! How else do you explain the horrific sensations and emotions you went through during the panic attack? Unfortunately, many people are never told what they've just experienced. The people that are diagnosed as having had a panic attack are usually prescribed Xanax (alprazolam), or something similar to ease their anxiety.
Xanax is really very effective. Within about half an hour it starts to calm that racing heart, and diminish those terrifying feelings. I absolutely love Xanax, don't you? There lies the problem! Xanax (or any other sedative) is meant to be a short-term solution to anxiety or panic. Unfortunately, if it works, many people keep taking it, and doctors keep prescribing it. And before you know, you are among the many who are addicted. After awhile it takes more and more of the medication to achieve the same results that you got from the original dose. That is exactly what happened to me.
I took Xanax for nearly twelve years. It's extremely hard to believe! Where did the time go? My original prescription was for 1/2 mg three times a day as needed. This was fine for awhile, but pretty soon I was unable to sleep at night, because of the anxiety. So guess what? You guessed it...my dose was increased to 1mg at night. Well, over the years my dose continued to increase until I was prescribed 1mg three times a day, but was told I could take 2mgs at night in order to achieve sleep.
After a few years, I started to abuse my prescription. What I mean by abuse is that sometimes I would save my daytime dose for a rainy day. If I had a day where I was particularly anxious, depressed or angry, I would take well over my prescribed dose. There were a couple of occasions where I took as much as six milligrams at a time. Do not try this at home! Too much Xanax can slow your respirations to the point that you could stop breathing. If you mix alcohol with Xanax it's a real recipe for disaster. Fortunately, I'm not a drinker, so I never attempted that.
Enough was enough. Xanax was starting to effect my entire life in a negative way. It was time to stop. I probably don't need to tell you that I went through absolute hell when I started to go through withdrawals. Some people choose to go into a rehabilitation center to detox from Xanax, but that isn't always an option for everyone. Thank goodness I have a VERY supportive family! My parents kept my medication (Xanax) for me, and gave me the proper dose each day. This way, I was able to avoid the temptation of taking more than I should while I was cutting my dose, until eventually I wasn't taking any at all. This wasn't easy for anyone involved!
Essentially, withdrawal symptoms from Xanax feel like the opposite of the therapeutic effects. Xanax withdrawal can produce especially severe withdrawal symptoms. Here is a list of psychological and physical symptoms:
Psychological symptoms: anxiety** (including panic attacks), depression**, insomnia*, serialization/depersonalization* (feelings of unreality/detachment from self), obsessive negative thoughts*, (particularly of a violent and/or sexual nature) rapid mood changes* (especially including outbursts of anger or rage), phobias* (especially agoraphobia and fear of insanity), dysphoria* (loss of capacity to enjoy life; possibility a combination of depression, anxiety, and serialization/depersonalization), impairment of cognitive functioning*, suicidal thoughts*, nightmares, hallucinations, psychosis, pill cravings. Note that it is far more common to fear psychosis than it is to actually experience it.
Physical Symptoms: abnormal sensitivity to sensory stimuli* (such as loud noise or bright light), muscle tension/pain**, joint pain*, tinnitus*, headaches*, shaking/tremors*, blurred vision* (and other complications related to the eyes), itchy skin* (including formication, i.e. sensations of insects crawling on skin), gastrointestinal discomfort*, electric shock sensations*, paraesthesiae* (numbness and pins and needles, especially in extremities), fatigue*, weakness in the extremities* (particularly the legs), feelings of inner vibrations* (especially in the torso), sweating, fluctuations in body temperature, difficulty in swallowing, loss of appetite, "flu like" symptoms, fasciculation’s (muscle twitching), metallic taste in mouth, nausea, extreme thirst (including dry mouth and increased frequency of urination), sexual dysfunction (or occasional increase in libido), heart palpitations, dizziness, vertigo, breathlessness.
While not everyone experiences all of these symptoms, it is also possible to experience symptoms that aren't listed. Because of the possibility of seizure, it is important to mention that one should not go off of Xanax or any other sedative "cold-turkey." Withdrawal from Xanax takes time, patience, and of course a strong desire. But it can be done!
I'm pleased to say that I have been completely Xanax free for almost a month now! It certainly wasn't easy, but it was totally worth it. I'm slowly finding ways to deal with anxiety without the help of sedatives. It's really different when you are accustomed to taking a pill if you get anxious, but it's a much healthier solution.
My hat's off to anyone who is going through this. I've attached a very helpful link below. Hang in there!